Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 259, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 17, 2003, 10:05 PM CDT for Beadle County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2003, 10:05 PM CDT (03:05 UTC)
- Expired
- Sep 17, 2003, 11:00 PM CDT
- In force
- 55 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Beadle County, SD
The radar
The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 180305 SVRFSD SDC005-180400- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1005 PM CDT WED SEP 17 2003 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 1100 PM CDT * AT 1005 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 23 MILES SOUTHWEST OF WOLSEY...OR ABOUT 29 MILES SOUTHWEST OF HURON...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WOLSEY AROUND 1035 PM CDT BROADLAND AROUND 1045 PM CDT HITCHCOCK AROUND 1100 PM CDT THIS STORM WILL PRODUCE LARGE HAIL UP TO THE SIZE OF QUARTERS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4420 9871 4420 9851 4463 9813 4463 9858 $$ CHAPMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 8:08 PM CDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 17, 8:08 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 808 PM CDT WED SEP 17 2003 .DISCUSSION...MAJOR WX CHANGE UNDERWAY ACRS CWA...WITH STG CDFNT PLOWING ACRS WRN CWA...JUST E OF JAMES VLY ATTM. FIRST IMPULSE IN DEEPENING UPR TROUGH MOVING INTO ND WITH SCT SVR WX ERLR...AND NEXT IN LINE WITH JET STREAK ZIPPING INTO SWRN NEBRASKA. 850 HPA OBS SHOW LLJ UP AND GOING WITH 55 KTS FBY PROF...AND 45 ON NLG. FRONTAL CONVERGENCE REALLY STARTING TO ENHANCE ACRS NEBRASKA...MUCH WKR UP IN SD. WM TMPS AFLT OVER FRONTAL BNDRY...WITH OAX/LBF VERY CAPPED TO SFC BASED CONVECTION. HOWEVER...ELEVATED INSTABILITY IS PRESENT. MAIN CONCERN IS THE CONVECTIVE THREAT...AND TIMING. TROUBLESOME IS APPARANT FRONTAL BNDRY NOW STARTING TO APPEAR ON 88D...WHICH AT CONSTANT SPEED TIMES INTO KFSD BEFORE 10 PM. WOULD HAVE TO THINK WK FRONTAL WAVE TOWARD KYKN AND INCRSG LLJ WL SLOW PROGRESSION A BIT TNGT...BUT SHUD STILL BE CLOSER TO RUC TIMING THAN SLOW ETA TIMING. HAVE BEEN WATCHING A COUPLE OF ISOLD CELLS TRYING TO DVLP IN KINGSBURY CTY JUST BEHIND BNDRY...BUT STG MEAN FLOW CARRYING TO N. OUR POST FRONTAL DVLPMNT DRIVING BY LLJ AND HAS SOURCE IN SCNTRL NEBRASKA CONVECTION...WHICH IS MAKING BEELINE FOR YKN AREA AFT 10 PM. PROSPECT OF SFC BASED CONVECTION IS VERY LOW...MUCH LOWER NOW THAT NIGHT HAS SET IN. PERHAPS A MARGINAL ELEVATED HAIL STORM LTR EVNG...BUT NOT MUCH MORE...AS WINDS ARE MUCH LESS SHEARED ABV FRONTAL SFC. BACKED OFF ON EVNG PCPN...AS WL BE MORE SCT BEHIND FRONT AND INCRS WITH DVLPMNT OF LLJ. BEST OVERALL COVERAGE BY FAR TO BE IN MID LVL FRONTOGENETIC ZONE LTR TONIGHT ACRS WRN HALF OF CWA. UPDATED GRIDS TO SHARPEN AND NAIL DOWN FRONTAL ZONE BETTER THERMALLY...AS WELL AS REFINE PCPN. REMAINDER LOOKS GOOD. && .FSD...WATCHES/WARNINGS/ADVISORIES SD...NONE IA...NONE MN...NONE NE...NONE CHAPMAN
Hazardous weather outlook, Sep 17, 6:31 PM CDT, 3 hours 34 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 631 PM CDT WED SEP 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT WILL CONTINUE TO PUSH ACROSS THE AREA OVERNIGHT. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND BEHIND THE FRONT AND SPREAD EAST DURING THE NIGHT. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. WIND... GUSTY SOUTH WINDS UP TO 35 MPH CAN STILL BE EXPECTED DURING THE EVENING...MAINLY EAST OF A MARSHALL MINNESOTA TO SIOUX CITY LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 9:28 PM CDT | Severe Thunderstorm Warning | FSD | Brule, Jerauld | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.